MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC T-PLIF IMPLANT HOLDER; FORCEPS,GEN & PLASTIC SURGERY

WRIGHTS LANE SYNTHES USA PRODUCTS LLC T-PLIF IMPLANT HOLDER; FORCEPS,GEN & PLASTIC SURGERY
Model Number 389.266
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There was no known reported patient involvement associated with the complained event.Device is an instrument and is not implanted/explanted.A device history record (dhr) review was performed for part number: 389.266, synthes lot number: a7qa05, release to warehouse date: 31-jul-2007, manufacture site: (b)(4), part expiration date: n/a.List of nonconformance¿s: n/a: a review of the both device history records showed that there were no issues at the time of manufacturing of this device and it's sub components that would contribute to the complaint condition.No non-conformance reports (ncrs) were generated during the production of this device.A product investigation was conducted.The t-plif implant holder (389.266) is part of the t-plif instrument set to support the placement of t-plif spacers used in transforaminal posterior lumbar interbody fusion (t-plif) procedures.The applicable technique guide was reviewed.The t-plif approach is a unilateral alternative to the plif approach.The t-plif trial spacers and the t-plif implant holder are provided to ensure appropriate implant is selected and inserted into the disc space to restore disc height along with placement of bone graft around for optimal fusion.The implant holder enables slight impaction during insertion and t-plif impactors are used to fully seat the implant.The returned device was examined and both reported complaint conditions were able to be confirmed as a slotted screw was missing and one of the distal tips of the device was noted to be broken; neither piece was returned.Evidence of laser welding was noted where the missing screw would have been assembled, as such it is likely that the device was disassembled for sterilization and the screw was lost.No possible root cause was identified for the broken lower jaw tip; however this failure is typically associated with rough handling and/or the application of excessive force during use.Neither complaint condition was able to be replicated due to post-manufacturing damage.Relevant drawings for the returned device were reviewed.No dimensional analysis is applicable due to post-manufacturing damage.A design change for the lower jaw was initiated between drawing revisions where the radius (r2) near the distal tip was adjusted ¿to improve the performance against breaking at the suspect area¿the radius helps reduce the stress at the suspect area by 25% (approximately)¿.The returned device was manufacturing prior to the design change.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that during the cleaning process of the t-plif implant holder, a screw came off and the distal end tip arm came off on one side only.Malfunction occurred post-op.There was no patient involvement.During the manufacturer¿s investigation of the returned device it was observed that the slotted screw was missing and one of the distal tips of the device was noted to be broken; neither piece was returned.This condition was re-evaluated and determined to be reportable on (b)(6) 2018.This is report 1 of 1 for complaint (b)(4).

Brand Name
T-PLIF IMPLANT HOLDER
Common Device Name
FORCEPS,GEN & PLASTIC SURGERY
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7527658
Report Number2939274-2018-52241
Device Sequence Number19220113
Product Code GEN
UDI-Device Identifier10705034775210
UDI-Public(01)10705034775210
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number389.266
Device Catalogue Number389.266
Device Lot NumberA7QA05
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2018
Initial Date Received by Manufacturer 05/17/2018
Initial Report FDA Received Date05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1